Louisiana, 2002

Lightning Strike in Louisiana, August 13, 2002

August 13, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 13, 1:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 1:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 PM CDT TUE AUG 13 2002

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A FRONTAL BOUNDARY FROM THE
GREAT LAKES TO NORTHERN MISSOURI TO SOUTHWEST OKLAHOMA AND 1021MB
HIGH OVER THE CAROLINAS. DEWPOINT READINGS OF 70F AND GREATER WERE
OVER MISSISSIPPI AND LOUISIANA AND POOLING ALONG THE FRONT UP TO
LAKE MICHIGAN. UPPER AIR ANALYSIS REVEALED A TROUGH ACROSS THE
MIDDLE CONUS. SEVERAL VORT MAX WERE NOTED AT THE BASE OF THE TROUGH.

THE SOUTHEAST PROGRESS OF THE FRONTAL BOUNDARY AND ASSOCIATED VORT
MAX/LOBE WILL BE THE MAIN FORECAST PROBLEM WITH THIS AFTERNOON
PACKAGE. A MOIST SOUTHERLY FLOW OFF THE GULF OF MEXICO IS EXPECTED
TO CONTINUE THROUGH THURSDAY. A VORT LOBE WILL SWEEP ACROSS ARKANSAS
TONIGHT AND OVER THE MID MISSISSIPPI VALLEY TO NORTH LOUISIANA
WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY. MOISTURE FROM THE
SURFACE AND ALOFT WILL CONVERGE FROM SOUTH CENTRAL LOUISIANA...EAST
CENTRAL LOUISIANA...TO SOUTHWEST MISSISSIPPI AND NORTHEASTWARD. THE
VORT LOBE IS EXPECTED TO BE LOCATED FROM SOUTHEAST TEXAS TO WEST
CENTRAL LOUISIANA TO NORTHEAST MISSISSIPPI. MODEL SOUNDINGS SUGGEST
A SOUTHWEST FLOW FROM THE SURFACE TO 100MB NEAR THE BATON ROUGE
AREA. THE COMBINATION OF THESE METEOROLOGICAL FEATURES WILL PRODUCE
TRAINING TYPE CONVECTION ACROSS SOUTHWEST...SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI WEDNESDAY THROUGH EARLY
THURSDAY.

WIDESPREAD RAIN AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE
GENERALLY ACROSS SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA
WEDNESDAY AND WEDNESDAY NIGHT. LOCALLY HEAVIER RAIN AMOUNTS BETWEEN
THREE AND FIVE INCHES ARE POSSIBLE FROM SOUTH CENTRAL
LOUISIANA...EAST CENTRAL LOUISIANA...TO SOUTHWEST MISSISSIPPI
WEDNESDAY AND WEDNESDAY NIGHT. DUE TO THE LOW RAINFALL AMOUNTS IN
THE FLASH FLOOD GUIDANCE OVER THE CONCERNED AREA...A FLOOD WATCH MAY
BE NECESSARY FOR THE WEST HALF OF THE FORECAST AREA ON TONIGHTS
PACKAGE FOR WEDNESDAY AND WEDNESDAY NIGHT. SOME UNCERTAINTY EXISTS
WITH THE POSITION OF THE VORT LOBE WEDNESDAY AND WEDNESDAY NIGHT.

THE VORT LOBE IS EXPECTED TO PULL NORTHEAST AND ALLOW THE MOISTURE
AXIS TO PULL NORTH OF THE FORECAST AREA BY THURSDAY AFTERNOON AND
POPS OVER THE REGION MAY DROP BACK TO NORMAL OR BELOW FRIDAY THROUGH
TUESDAY.

HERE ARE SOME NUMBERS TO PONDER...

MCB 70/86/70/88 3646     BTR 72/87/72/87 3856
MSY 73/88/73/88 4645     GPT 73/86/74/87 2535

.NEW...NONE.
LA...NONE.
MS...NONE

18

In the hours before

Special weather statement, Aug 13, 3:30 PM CST, 2 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-140930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT TUE AUG 13 2002

...HEAVY RAINFALL POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS SOUTH
CENTRAL AND EAST CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...

A MOIST SOUTHERLY FLOW OFF THE GULF OF MEXICO WILL CONTINUE THROUGH
THURSDAY. AN UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS ARKANSAS
TONIGHT AND OVER THE MID MISSISSIPPI VALLEY TO NORTH LOUISIANA
WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY. MOISTURE FROM THE SURFACE
AND ALOFT WILL CONVERGE FROM SOUTH CENTRAL LOUISIANA...EAST CENTRAL
LOUISIANA...TO SOUTHWEST MISSISSIPPI. THE COMBINATION OF THESE
METEOROLOGICAL FEATURES WILL YIELD NUMEROUS SHOWERS AND
THUNDERSTORMS.

WIDESPREAD RAIN AMOUNTS BETWEEN ONE AND THREE INCHES ARE
POSSIBLE GENERALLY ACROSS SOUTHWEST MISSISSIPPI AND SOUTHEAST
LOUISIANA WEDNESDAY AND WEDNESDAY NIGHT. LOCALLY HEAVIER RAIN
AMOUNTS BETWEEN THREE AND FIVE INCHES ARE POSSIBLE FROM SOUTH CENTRAL
LOUISIANA...EAST CENTRAL LOUISIANA...TO SOUTHWEST MISSISSIPPI
WEDNESDAY AND WEDNESDAY NIGHT.

RECENT RAINS HAVE NEARLY SATURATED THE GROUND AND EXCESSIVE RUNOFF
CAN BE EXPECTED FROM HEAVY RAINFALL THROUGH THURSDAY. FLASH FLOOD
GUIDANCE IS BETWEEN 2.5 TO 3 INCHES IN 6 HOURS ACROSS AMITE...
COMITE...TICKFAW AND TANGIPAHOA RIVER BASINS. A FLOOD WATCH MAY BE
ISSUED TONIGHT FOR SOUTH CENTRAL LOUISIANA...EAST CENTRAL
LOUISIANA...TO SOUTHWEST MISSISSIPPI FOR WEDNESDAY AND WEDNESDAY
NIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR LATER STATEMENTS AND A POSSIBLE FLOOD WATCH CONCERNING
THIS HEAVY RAIN EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, East Baton Rouge

When
August 13, 5:30 PM CST
Where
East Baton Rouge County, Baker
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

A lightning strike caused a fire that destroyed a small storage building and its contents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316347.